Winter Storm, Arthur
- When
- January 5, 2:00 AM CST to 4:00 PM CST
- Where
- Arthur forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
A low pressure system moved out into the Central Plains from the Rockies producing a long lived winter storm for western and central Nebraska. Total snowfall accumulations ranged from 5 to 9 inches combined with winds from 20 to 30 miles per hour creating blowing and drifting snow and low visibilities.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A low pressure system moved out into the Central Plains from the Rockies producing a long lived winter storm for western and central Nebraska. Total snowfall accumulations ranged from 5 to 9 inches combined with winds from 20 to 30 miles per hour creating blowing and drifting snow and low visibilities. Arctic air filled in after the system had passed producing wind chill values of 20 to 30 below zero. Numerous indirect accidents were reported throughout the area with only minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 4, 3:08 PM CST, 10 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 308 PM CST TUE JAN 4 2005 .DISCUSSION... MODELS WERE IN FAIR AGREEMENT UNTIL 18Z META SHOWED UP. WV AND IR SHOWING LARGE BAND OF CONVECTIVE PRECIP ON SOUTHERN EDGE OF SYSTEM INTO SOUTHERN...CENTRAL PLAINS TENDING TO ROB ESSENTIAL MOISTURE. ALSO H5 LOW FURTHER SOUTH THIS RUN. STILL LOOKS GOOD FOR SOUTHWEST ZONES BUT SOMEWHAT OF A STRETCH FOR NORTHWEST ZONES IF SCENARIO PLAYS OUT. IN EITHER CASE PRECIPITATION SHUTTING DOWN WED AFTERNOON. WILL KEEP WSW GOING WITH GOOD CHANCE FOR SIGNIFICANT ACCUMULATIONS MID MORNING WEDNESDAY THROUGH MID AFTERNOON WITH WAVE COMING OUT OF H5 SYSTEM OVER SOUTHWEST NEBRASKA. HAVE DROPPED OVERNIGHT LOWS JUST BELOW GUIDANCE TONIGHT WITH CLOUD COVER AND PRECIPITATION CONTINUING. CAA CONTINUES WITH TEMPERATURES HAVING SLOWLY DROPPED ALL DAY. TEMPERATURES WILL NOT REBOUND ANY ON WEDNESDAY WITH COLD AIR ADVECTION CONTINUING AND SURFACE HIGH OVER CWA. WITH CLEARING SKIES AND SNOW COVER HAVE CUT TEMPERATURES BY 4 OR 5 DEGREES BELOW GUIDANCE FOR WEDNESDAY NITE. SOME WAA BEGINS TO SET UP THURSDAY AS SFC HIGH SLIDES SOUTHEAST OF FORECAST AREA. RAISED TEMPS WEST BUT STILL BELOW GUIDANCE WITH SNOW COVER. IN THE EXTENDED BIG QUESTION REMAINS SNOW COVER. GFS IS CONTINUING TREND WITH H5 LOW OVER PAC NW AND HEIGHTS RISING THROUGH THE CENTRAL PLAINS AND COLDER AIR WELL TO NORTH IN CANADA. H5 LOW EJECTING EAST WITH ASSOCIATED SURFACE LOW MOVING ONTO CENTRAL PLAINS ON TUESDAY. WANTED TO CONTINUE DOWNWARD TREND WITH TEMPS BUT MODEL MAKING STRONG ARGUMENTS AGAIST IT. HAVE BLENDED IN LONG TERM WITH SURROUNDING OFFICES AND HAVE BROUGHT TEMPERATURES UP SOME WITH STRONG WAA AHEAD OF LOW MONDAY TUESDAY TIME FRAME. HAVE LEFT EXTENDED DRY FOR NOW WILL ALLOW ANOTHER DAY TO SEE HOW GFS PLAYS OUT WITH SURFACE LOW NEAR END OF EXTENDED PERIOD. && .LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING NEZ004>010- 022>029-035>038-056>059-069>071-094 22Z TUES THROUGH 00Z THURS. POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 301 PM CST TUE JAN 4 2005 NEZ004>010-022>029-035>038-056>059-069>071-094-051130- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 301 PM CST TUE JAN 4 2005 ...WINTER STORM WARNING IN EFFECT TONIGHT THROUGH 6 PM CST WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SNOW WILL CONTINUE TO FALL TONIGHT AS AN AREA OF LOW PRESSURE LIFTS NORTHEAST ACROSS COLORADO...AND PIECES OF ENERGY EJECT NORTHEAST. THE OCCASIONAL SNOW WILL CONTINUE TO FALL OVERNIGHT ALTHOUGH DRIER AIR BEING ENTRAINED ACROSS THE WEST MAY DECREASE SNOW TOTALS OVERNIGHT. TONIGHT ADDITIONAL SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY THE SNOW WILL CONTINUE...HEAVY AT TIMES...DURING THE MORNING AS MAIN UPPER LOW CENTER LIFTS NORTHEAST. THE BEST CHANCE FOR ADDITIONAL ACCUMULATING SNOW WILL LIE SOUTH OF A LINE FROM IMPERIAL IN CHASE COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY...AND SARGENT IN CUSTER COUNTY. AREAS TO THE SOUTH OF THE LINE WILL SEE AN ADDITIONAL 2 TO 4 INCHES OF SNOW THROUGH NOONTIME WEDNESDAY. THEN TO THE NORTH 1 TO 2 INCHES OF ADDITIONAL SNOWFALL IS LIKELY. STORM TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED WITH LOCALIZED HIGHER AMOUNTS POSSIBLE BEFORE THE SNOW TAPERS OFF AND ENDS FROM THE WEST TO EAST WEDNESDAY AFTERNOON. THURSDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... COOPERATIVE OBSERVERS ARE REQUESTED TO CALL IN SNOWFALL AMOUNTS AND DEPTHS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. TLK
The national radar mosaic for the moment the first event began.
27 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433622, 5433623, 5433624, 5433625, 5433626, 5433627, 5433628, 5433629, 5433630, 5433631, 5433632, 5433633, 5433634, 5433635, 5433636, 5433637, 5433638, 5433639, 5433640, 5433641, 5433642, 5433643, 5433644, 5433645, 5433646, 5433647, 5433648.